Thunderstorm Wind, Haakon
- When
- May 7, 6:34 PM MST
- Where
- Haakon County, 1 mi NE of Midland
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 44.080, -101.136
Another severe thunderstorm produced strong wind gusts and small hail in the Midland area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
Another severe thunderstorm produced strong wind gusts and small hail in the Midland area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 7, 4:25 PM MST, 2 hours 9 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 525 PM MDT Mon May 7 2018 .DISCUSSION...(This Evening Through Monday) Issued at 220 PM MDT Mon May 7 2018 Latest upper level analysis shows the ridge axis over the northern plains with a shortwave trough pushing into eastern Montana. At the surface, a trough extends through western South Dakota into eastern Wyoming. Temperatures are currently in the 70s and 80s. The shortwave trough over Montana will move into the area over the next few hours. Low level moisture continues to increase, but is limited as dew points are only in the 40s. However, the moisture is still sufficient, especially when combined with surface heating, deep mixing, and very steep mid-level lapse rates supporting CAPE of 250-1000 J/kg through the early evening. Shear profiles indicate that the severe threat looks marginal at this time, with gusty winds due to inverted-v profiles and small to moderate sized hail being the main threats. The severe potential should weaken by late evening given decreasing instability and increasing inhibition as the storms move east. Chances for showers and thunderstorms will once again be possible on Tuesday with unstable cyclonic flow overhead, sufficient low level moisture and daytime heating. For Wednesday, the upper ridge begins to flatten and move east as a long wave trough begins to move into the western CONUS. This would mean Wednesday would be the last of the warm days until next week. A cold front will back into the region Thursday into Friday, which would mean cooler temperatures and increasing chances for precipitation. The western longwave trough and associated cold front will push through this weekend, keeping the cool and unsettled conditions in place. In addition to the below average temperatures, windy conditions are expected for Saturday and Sunday. && .AVIATION...(For the 00Z TAFS Through 00Z Tuesday Evening) Issued At 524 PM MDT Mon May 7 2018 Scattered showers and thunderstorms will continue to impact the area this evening into the overnight hours. Temporary MVFR/IFR conditions and wind gusts 30-40 kt are possible in the thunderstorms. Otherwise, VFR conditions are expected. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...MLS AVIATION...Sherburn
Hazardous Weather Outlook National Weather Service Rapid City SD 313 AM MDT Mon May 7 2018 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-081300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Haakon-Fall River- Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Northern Campbell-Southern Campbell- Western Crook-Wyoming Black Hills-Weston-Northeastern Crook- 313 AM MDT Mon May 7 2018 /413 AM CDT Mon May 7 2018/ This Hazardous Weather Outlook is for western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight Scattered afternoon and evening thunderstorms are expected this afternoon and evening. Widespread severe weather is not expected. However, a few storms could be strong to severe, with hail and gusty winds possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday A near daily chance of showers and thunderstorms are expected this week. Widespread severe weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
706 PM MDT MON MAY 07 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0624 PM TSTM WND GST 2 SW BRIDGER 44.53N 101.93W
05/07/2018 M50 MPH ZIEBACH SD DEPT OF HIGHWAYS
&&
BUNKERSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
709 PM MDT MON MAY 07 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0654 PM TSTM WND GST 2 SW BRIDGER 44.53N 101.93W
05/07/2018 M62 MPH ZIEBACH SD DEPT OF HIGHWAYS
&&
MESpecial Weather Statement
National Weather Service Rapid City SD
715 PM MDT MON MAY 7 2018
WYZ055-058-080200-
Weston WY-Southern Campbell WY-
715 PM MDT MON MAY 7 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CAMPBELL AND
NORTHWESTERN WESTON COUNTIES UNTIL 800 PM MDT...
At 714 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles south of Rozet, or 21 miles southeast of Gillette, moving east
at 20 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
This storm will remain over mainly rural areas of southeastern
Campbell and northwestern Weston Counties.
LAT...LON 4417 10524 4418 10491 4418 10482 4394 10486
4398 10524
TIME...MOT...LOC 0114Z 268DEG 18KT 4408 10515
SherburnPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
727 PM MDT MON MAY 07 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM HAIL PINE HAVEN 44.35N 104.81W
05/07/2018 E1.50 INCH CROOK WY SOCIAL MEDIA
FACEBOOK IMAGE SHOWS HAIL RANGING FROM HALF DOLLAR TO
PING PONG SIZE
&&
KDSPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE RAPID CITY SD
730 PM MDT MON MAY 07 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM HAIL PINE HAVEN 44.35N 104.81W
05/07/2018 E1.50 INCH CROOK WY SOCIAL MEDIA
FACEBOOK IMAGE SHOWS HAIL RANGING FROM HALF DOLLAR TO
PING PONG SIZE
&&
CORRECTED EVENT TIME
KDSSpecial Weather Statement
National Weather Service Rapid City SD
833 PM CDT MON MAY 7 2018
SDZ047-080215-
Todd SD-
833 PM CDT MON MAY 7 2018
...STRONG THUNDERSTORM FOR CENTRAL TODD COUNTY UNTIL 915 PM CDT...
At 833 PM CDT, Doppler radar was tracking a strong thunderstorm near
Rosebud, or 14 miles southwest of Mission, moving east at 50 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Mission, Rosebud, Saint Francis, Okreek, Spring Creek, Hidden Timber
and Haystack Butte.
LAT...LON 4329 10102 4339 10032 4339 10022 4317 10022
4309 10108
TIME...MOT...LOC 0133Z 256DEG 43KT 4321 10090
BunkersThe Rapid City radar (KUDX), 135 km away, was scanning. The volume nearest the first event began at 01:31 UTC.
1 thunderstorm wind, 1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2018Every state in 2018This day in weather historyWarnings in South Dakota, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 744115, 744116.